Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 5, 2018, 12:08 PM CDT for 4 counties in Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 12:08 PM CDT (17:08 UTC)
- Expired
- Sep 5, 2018, 3:10 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 1:45 PM CDT | FLASH FLOOD | 6 Ne Ellston, IA | EMERGENCY MANAGEMENT REPORTED ROAD CLOSURE DUE TO FLOODING ON 275TH STREET NEAR YUCCA AVE. TIME AND LOCATION ESTIMATED FROM RADAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WGUS53 KDMX 051708
FFWDMX
IAC003-159-173-175-052300-
/O.NEW.KDMX.FF.W.0038.180905T1708Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1208 PM CDT WED SEP 5 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Union County in south central Iowa...
Southeastern Adams County in southwestern Iowa...
Northern Ringgold County in south central Iowa...
Northern Taylor County in southwestern Iowa...
* Until 600 PM CDT.
* At 1206 PM CDT, emergency management reported heavy rain across
the warned area. A widespread 1 to 3 inches fell across much of
the area overnight, increasing rainfall totals over the past week
to the 6 to 10 inch range. Emergency Management has reported
several roadways closed across parts of Union County. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Creston, Lenox, Afton, New Market, Clearfield, Lorimor, Diagonal,
Gravity, Tingley, Cromwell, Arispe, Sharpsburg, Shannon City, Kent,
Thayer, Conway, Lake Of Three Fires State Park and Creston
Municipal Airport.
Additional rainfall amounts of 1 inch or more is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4070 9491 4082 9493 4113 9431 4115 9401
4090 9401 4069 9447
$$
Kotenberg1 follow-up statement
131
WGUS73 KDMX 052010
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
310 PM CDT WED SEP 5 2018
IAC003-159-173-175-052019-
/O.CAN.KDMX.FF.W.0038.000000T0000Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-Adams IA-Ringgold IA-Taylor IA-
310 PM CDT WED SEP 5 2018
...THE FLASH FLOOD WARNING FOR UNION...SOUTHEASTERN ADAMS...NORTHERN
RINGGOLD AND NORTHERN TAYLOR COUNTIES IS CANCELLED...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat.
Please be aware there may be water covering secondary roads and
ponding of water in flood-prone locations for the next few hours.
Please continue to heed any remaining road closures.
LAT...LON 4070 9491 4082 9493 4113 9431 4115 9401
4090 9401 4069 9447
$$
KotenbergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:24 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 5, 7:24 AM CDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 724 AM CDT Wed Sep 5 2018 .UPDATE... Issued at 722 AM CDT Wed Sep 5 2018 Have added the south into an FFA for the day today as well as extending the watch in the east until 7 pm. Line of showers and efficient rain setting up. Some signal with regard to potential for heavy rain continues...though not expected to be widespread may see a few areas that reach warning criteria for flash flooding guidance today. && .SHORT TERM.../Today through Tonight/ Issued at 336 AM CDT Wed Sep 5 2018 Confidence: Medium to High Main concerns remain hydro and rain forecast. Upper level boundary expected to gradually sag southeast with time which will refocus the heavier rain/chance thunder mainly over the southeast third between 12 and 18z. Current rainfall rates of 0.50 to 0.75 along the boundary from west central to northeast Iowa...and similar rates will likely impact the south through today. Overall expecting brief heavy downpours over the region through sunrise and again during the day southeast. With the boundary sagging south...the moisture transport will weaken as the trough lines up southwest to northeast into the region and the shortwave responsible for the late day burst of rain/thunderstorms Tuesday afternoon is well north of the region. Between 12 and 18z moisture transport at H850 becomes more parallel to the boundary and veering toward northern Missouri/Central Illinois. This should provide a better setup for heavier rainfall over southeast Iowa...northern Missouri and Illinois. Across central sections up through about US 30...there will still be some totals approaching an inch, but rainfall rates and additional amounts should not cause much in terms of additional impacts except for continued slower runoff into area creeks and streams/mainstem rivers. This will result in more of a longer term river impact than a flash flood impact. The southeast is still very dry and will be able to take several inches of rainfall...even over a couple hour period. WPC has brought the southeast into a slight risk for excessive rainfall mainly south of I80 today. Despite this... expecting that with the majority of the area still rather dry with the exception of areas closer to I80...will probably not go with any headlines. It is possible that some localized runoff and minor flooding issues will be noted today. Highs will be cooler with the clouds and rainfall along with winds generally increasing from the northeast through the day. Showers and isolated thunder chances will slowly lessen over the southeast this evening with 0.25 to 0.50 inches of precipitation between 00 and 06z there tonight. Rainfall totals southeast today will reach the 1 to 3 inch range with locally higher amounts possible. The system is expected to drift farther southeast tonight with rain chances continuing into the southeast Thursday. .LONG TERM.../Thursday through Tuesday/ Issued at 336 AM CDT Wed Sep 5 2018 .../Thursday through Sunday/... Confidence: Medium With the front still hung up south of Iowa Thursday...rain chances will continue over the far south while the remainder of the state should see a break...but may still hold on to some cloud cover. Clouds are likely to linger even into Friday...though north of Highway 30 a fair amount of sunshine will probably return. Highs both days will be in the 60s to 70s. There is still some uncertainty Friday as to how far north the precipitation shield from old Gordon will spread. The Euro model is now farther south with the system from Friday into Saturday finally only bringing some precipitation up to I80 Saturday while the GFS is already bringing it north now on Friday. In either case, both models are tracking the center of the old tropical storm over central Missouri to nearer Chicago by 00z Sunday. This should keep the heaviest rainfall, now forecast to be from 3 to 5 inches and higher near the track of the storm... southeast of the region. Should it happen to wobble farther north into southeast Iowa, the area would probably benefit from some of the precipitation shield accompanying the storm. Highs through Saturday remain cooler than normal with highs in the upper 60s near 70. Though both the GFS/Euro have lingering forcing/showers over southern Iowa Saturday, both are trending toward drier overnight into Sunday morning. .../Sunday Night through Tuesday/... Confidence: Medium to High With Gordon departing by Sunday night the potential for drier weather returns for several days. A weak northern stream cool front is expected to drop south toward Iowa by Monday night but wash out prior to arrival. Meanwhile lowering pressure over the western Plains will increase southerly flow with warming temperatures and at least temporarily, no return moisture from the Gulf of Mexico. This should provide a stretch of nearly to completely dry weather from Sunday night through Tuesday. Though the GFS hints at some return thunder with warm air advection on Tuesday...the signal is not particularly strong given inter model differences. Temperatures should rebound back in the mid 70s to lower 80s for highs with lows in the 50s and 60s. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 643 AM CDT Wed Sep 5 2018 IFR Cigs and MVFR vsby today along with periods of +RA at times and iso thunder also possible. Gradual improvement north sites (KFOD/KMCW) aft 16 to 18z ... with little to no improvement remainder sites until aft 01 to 03z. Possible to have brief periods of MVFR/VFR cigs embedded in IFR at times...but rather difficult to time any short term improvements through the day. Will need to monitor. /rev && .HYDROLOGY... Issued at 336 AM CDT Wed Sep 5 2018 Gradually seeing shift of axis of heavier rainfall this morning into the southeast with time. Current rainfall rates have settled into a .10 to .25 or so hourly rate with embedded 0.5 to 1.0 inch rates. Some training had been noted over the north this overnight but now with the forcing transitioning southeast...more scattered organization for the moment. Expecting this to become more focused southeast by 10 to 15z. With that in mind...plan on letting the FFA expire for the remainder of the region at 12z. From above reasoning in short term discussion...overall less need for an additional FFA southeast today, despite a slight risk for excessive rainfall. Will need to monitor area non-the-less for some localized runoff, urban or rural issues that may arise. Concerning rivers...the widespread precipitation that continues will stress river levels into the late week and weekend as water that fell over the north transitions through the watershed. The main concerns remain northeast/east rivers with mainly the Cedar and Iowa River Basins and some accompanying tributaries experience elevated levels and flooding. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for IAZ061-062- 071>075-081>084-092>094. && UPDATE...REV SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, Sep 5, 7:21 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 721 AM CDT Wed Sep 5 2018 IAZ006-007-016-017-025>028-037>039-049-050-061230- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hardin-Grundy-Black Hawk-Marshall-Tama- 721 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River flooding warnings are in effect for portions of the Cedar River and Iowa River basins. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms are forecast to continue throughout the morning today and be capable of producing heavy rain at times and may lead to localized flash flooding. However, the potential for severe weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time north of US 30. Scattered thunderstorms may occur south of US 30 but the threat for severe weather remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ061-062-071>075-081>084-092>094-061230- Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 721 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is now in effect for the area today through early evening. Scattered thunderstorms are forecast to continue throughout the day today and be capable of producing heavy rain at times and may lead to localized flash flooding. However, the potential for severe weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday into Saturday. The severe weather threat remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-005-015-023-024-033>036-044>048-057>060-070-061230- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie- Dallas-Polk-Cass- 721 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Lingering showers and thunderstorms are possible today but the severe weather threat is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday into Saturday. The severe weather threat remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ085-086-095>097-061230- Monroe-Wapello-Wayne-Appanoose-Davis- 721 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are forecast to continue throughout the morning today and be capable of producing brief heavy rain at times and may lead to localized runoff and ponding of water. However, the potential for severe weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday into Saturday. The main concern is heavy rain that may lead to localized flash flooding at times. The severe weather threat remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but rainfall reports would be appreciated. REV
In the hours before
Local storm report, Sep 5, 9:06 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 AM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W ALGONA 43.07N 94.31W
09/05/2018 M4.02 INCH KOSSUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION ALGI4, 3 W ALGONA.
0700 AM HEAVY RAIN ALGONA 43.07N 94.22W
09/05/2018 M4.01 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-4, ALGONA.
0700 AM HEAVY RAIN RINGSTED 43.29N 94.51W
09/05/2018 M3.75 INCH EMMET IA CO-OP OBSERVER
CO-OP OBSERVER STATION RINI4, RINGSTED.
0700 AM HEAVY RAIN HAMPTON 42.75N 93.20W
09/05/2018 M3.70 INCH FRANKLIN IA CO-OP OBSERVER
CO-OP OBSERVER STATION HPTI4, HAMPTON.
0600 AM HEAVY RAIN 1 NW WEST BEND 42.98N 94.48W
09/05/2018 M3.36 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-6, 1 NW WEST BEND.
0600 AM HEAVY RAIN 3 E SWEA CITY 43.39N 94.25W
09/05/2018 M3.20 INCH KOSSUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION SWEI4, 3 E SWEA CITY.
0600 AM HEAVY RAIN 1 ENE FORT DODGE 42.52N 94.15W
09/05/2018 M3.00 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-3, 1 ENE FORT DODGE.
0700 AM HEAVY RAIN 4 SSW RODMAN 42.96N 94.55W
09/05/2018 M2.85 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-5, 4 SSW RODMAN.
0600 AM HEAVY RAIN LAKE MILLS 43.42N 93.53W
09/05/2018 M2.71 INCH WINNEBAGO IA COCORAHS
COCORAHS STATION IA-WN-1, LAKE MILLS.
0700 AM HEAVY RAIN WEBSTER CITY 42.47N 93.80W
09/05/2018 M2.50 INCH HAMILTON IA CO-OP OBSERVER
CO-OP OBSERVER STATION WEBI4, WEBSTER CITY.
0700 AM HEAVY RAIN LAKE MILLS 43.40N 93.53W
09/05/2018 M2.44 INCH WINNEBAGO IA CO-OP OBSERVER
CO-OP OBSERVER STATION LMLI4, LAKE MILLS.
0700 AM HEAVY RAIN 4 WSW OTHO 42.40N 94.22W
09/05/2018 M2.41 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-14, 4 WSW OTHO.
0700 AM HEAVY RAIN 2 NNE FOREST CITY 43.28N 93.63W
09/05/2018 M2.34 INCH WINNEBAGO IA CO-OP OBSERVER
CO-OP OBSERVER STATION FSCI4, 2 NNE FOREST
CITY.
0700 AM HEAVY RAIN 1 NNE DAKOTA CITY 42.74N 94.19W
09/05/2018 M2.08 INCH HUMBOLDT IA COCORAHS
COCORAHS STATION IA-HB-2, 1 NNE DAKOTA CITY.
0655 AM HEAVY RAIN ALGONA AIRPORT 43.08N 94.27W
09/05/2018 M2.06 INCH KOSSUTH IA AWOS
AWOS STATION AXA, ALGONA AIRPORT.
0700 AM HEAVY RAIN ACKLEY 9.2 NNE 42.68N 93.01W
09/05/2018 M2.04 INCH BUTLER IA COCORAHS
COCORAHS STATION IA-BU-2, ACKLEY 9.2 NNE.
0700 AM HEAVY RAIN WEBSTER CITY 42.47N 93.82W
09/05/2018 M2.04 INCH HAMILTON IA COCORAHS
COCORAHS STATION IA-HM-1, WEBSTER CITY.
0700 AM HEAVY RAIN 1 WSW EAGLE GROVE 42.66N 93.92W
09/05/2018 M2.01 INCH WRIGHT IA COCORAHS
COCORAHS STATION IA-WG-6, 1 WSW EAGLE GROVE.
0700 AM HEAVY RAIN ALLISON 42.75N 92.78W
09/05/2018 M2.00 INCH BUTLER IA CO-OP OBSERVER
CO-OP OBSERVER STATION ASNI4, ALLISON.
0700 AM HEAVY RAIN IOWA FALLS 42.53N 93.27W
09/05/2018 M2.00 INCH HARDIN IA CO-OP OBSERVER
CO-OP OBSERVER STATION IWAI4, IOWA FALLS.
&&Local storm report, Sep 5, 10:27 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD ALGONA 43.07N 94.23W
09/04/2018 KOSSUTH IA DEPT OF HIGHWAYS
IOWA DEPARTMENT OF TRANSPORTATION REPORTED
ROAD CLOSURE BETWEEN COUNTY ROAD B55 AND US
18 (NEAR ALGONA) DUE TO WATER OVER ROADWAY.
DELAYED REPORT.
&&Local storm report, Sep 5, 10:33 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 AM CDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM HEAVY RAIN 3 SSE GREENE 42.86N 92.78W
09/05/2018 E4.00 INCH BUTLER IA PUBLIC
SOCIAL MEDIA REPORT OF OVER 4 INCHES OF RAIN
NEAR COLDWATER CREEK OVERNIGHT. WATER
REPORTED TO BE MOVING INTO FIELDS. LOCATION
ESTIMATED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:44 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 11 hr |
| Sep 5, 6:12 AM CDT | Flash Flood Warning | DMX | Franklin | 4 hr |
| Sep 5, 7:12 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more | 20 hr |
| Sep 5, 9:49 AM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 6 hr |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Marshall | 4 days |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Sep 5, 11:07 AM CDT | Flash Flood Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 4 hr |
| Sep 5, 3:46 PM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 24 hr |
| Sep 5, 3:53 PM CDT | Areal Flood Warning | DMX | Mahaska, Poweshiek | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.